Statistics from Altmetric.com
Antiphospholipid syndrome (APLS) is characterised by recurrent arterial or venous thrombosis. Deep veins, such as the femoral and popliteal veins are by far the commonest sites of thrombosis. The arterial and venous systems of the mesenteries, liver, kidneys and the adrenal glands are also involved.1 We report here a 39 year old woman with systemic lupus erythematosus (SLE) and secondary APLS who presented with subacute onset of back pain and was found to have avascular necrosis (AVN) of a single vertebral body at L2, an atypical presentation of this complication.
In 1976, a 17 year old white woman complained of gastrointestinal upset and frequent joint pain in her hands and knees a few months after she started taking oral contraceptives. She was found to have Coombs' positive haemolytic anaemia, leucopenia, thrombocytopenia and deranged liver function. Serologically, she had positive anti-nuclear antibody (ANA, 1/1280 on rat liver cells), anti-double stranded (ds) DNA antibodies (1/320 on Crithidia lucidiae) and positive anti-thyroid microsomal antibodies. Antibodies to the extractable nuclear antigens (ENA) were negative. Liver biopsy showed features compatible with chronic active hepatitis. SLE with an associated hepatitis was diagnosed and she was prescribed prednisolone 15 mg daily, which was gradually reduced over two years as her liver function and platelet count stabilised. Over the next four years, she developed recurrent deep vein thrombosis in her left popliteal, left femoral and hepatic veins. She had three spontaneous abortions, all early in the second trimester. Subsequent investigations showed a positive lupus anticoagulant (LAC) and IgG anti-cardiolipin antibody (ACA). She was treated with warfarin. In 1980, she developed severe migranous headache, fever and polyarthralgia and was diagnosed as having a flare of her underlying lupus and secondary APLS.
She was given corticosteroids with satisfactory response and she was later maintained with azathioprine while the oral prednisolone dose was gradually brought down to 10 mg daily. She was also given dipyridamole, an anti-platelet agent, and atenolol for hypertension that was diagnosed during subsequent follow ups but there was no other evidence of renal involvement. Calcium supplements and vitamin D were started for prophylaxis against osteoporosis. She had another flare of her SLE in October 1988 when she presented with polyarthralgia and significant thrombocytopenia. Her warfarin was stopped in view of the potential increase risk in bleeding tendency. Her prednisolone was increased to 40 mg daily to no avail. Splenectomy was performed, after which her platelet count stabilised. She had an unsuccessful pregnancy with intrauterine death in the same year. Her disease was better controlled with prednisolone (5–10 mg/day) and azathioprine until April 1998 when she complained of constant and severe back pain, which was aggravated by movement. A plain radiograph showed no obvious abnormality but magnetic resonance imaging of the thoracolumbar spine showed features suggestive of bone infarction of the L2 vertebral body. Bone scan did not pick up any other site of involvement by AVN. Figure 1 shows the plain radiographic image of the lumbosacral spine. Figure 2 shows the T2 weighted magnetic resonance sagittal image of the thoracolumbar spine with increase in signal over the L2 vertebral body. She was referred to the orthopaedic surgery unit for a L1 to L3 vertebral fusion. Histological examination of the involved site showed bone necrosis and features compatible with AVN. Her back pain was much improved after the operation. She has all along been normotensive and she has no hyperlipidaemia.
In summary, this patient suffering from SLE with secondary APLS who had been maintained with low dose corticosteroid for more than 20 years was complicated by the development of AVN at an atypical site.
This case highlights two interesting points. The first is the atypical presentation of the AVN involving an isolated L2 vertebral body. Vertebral body involvement by APLS is seldom reported. Eganet al 2 reported on a patient with catastrophic APLS who presented with acute onset of AVN involving multiple sites including T8, L4 and L5 vertebral bodies in 1994. Bone marrow necrosis without bony destruction has also been reported to be associated with APLS, usually in the context of catastrophic APLS and picked up by bone scan as multiple hot spots.3-5 The lunate bone is another unusual site of involvement by AVN. Kienbock's disease (AVN of lunate bone) was reported in a patient with primary APLS and two others with antiphospholipid (APL) antibodies6 but without other clinical features that satisfied the diagnosis of APLS.
Secondly, the pathogenesis of AVN is complex. AVN is a known complication of various systemic conditions including sickle cell disease, prolonged corticosteroid treatment, alcohol abuse and Gaucher's disease. When occurring in the hip, it is commonly seen in elderly patients after fracture neck of femur, as a result of disturbance to its blood supply. Previous studies in patients with SLE have suggested high dose and prolonged use of corticosteroids causes AVN.7 Active disease and the presence of APL antibodies may also have important roles in the development of AVN in these patients.8 It is interesting that our patient had features of secondary APLS with previous venous thrombosis and recurrent fetal abortion. Additionally, she had a relapsing and remitting disease that required the prolonged use of corticosteroids for disease control. Whether the presence of APL antibodies, active disease, or the prolonged use of corticosteroids, or all three, led to AVN of her L2 vertebral body is unclear. In view of this, we have recently performed a case-control study to evaluate the role of each of these individual potential risk factors.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.